Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 185, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jul 8, 2008, 7:13 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 47 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2008, 7:13 AM CDT (12:13 UTC)
- Expired
- Jul 10, 2008, 6:08 AM CDT
- In force
- 47 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar Creek near Bussey (BSSI4). The gauge peaked at 28.91 ft at Jul 8, 2008, 5:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 25 ft
- Moderate stage
- 30 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 8, 3:58 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 8, 3:58 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 AM CDT TUE JUL 8 2008 .DISCUSSION... CONVECTION ONGOING ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL IOWA AND MUCAPES OF 1000 TO 2000 J/KG STILL LOOM OVER NORTHERN IOWA IN ADVANCE OF THE PRIMARY BOUNDARY THAT IS SINKING SLOWLY SOUTH THROUGH SOUTH DAKOTA AND MINNESOTA. VERY HEAVY RAINFALL FELL OVERNIGHT ACROSS THE SOUTH WITH MEASURED AMOUNTS IN THE BLOOMFIELD AND CENTERVILLE AREAS IN THE 6 TO 7 INCH RANGE. IN ADDITION WIDESPREAD 3 TO 5 INCHES FELL OVER PORTIONS OF WARREN..MARION AND MONROE COUNTIES. NUMEROUS REPORTS OF FLOODING ACROSS THESE AREAS. THE COLD FRONT WILL MOVE INTO CENTRAL IOWA BY 18Z TODAY. SHOULD SEE ENOUGH BREAK IN THE CLOUD COVER TO DESTABILIZE ONCE AGAIN FOR THUNDERSTORMS TO DEVELOP WITH A FEW ONCE AGAIN BECOMING SEVERE. DESPITE PWATS REMAINING AOA 1.5 INCHES OVER SOUTHERN IOWA THIS AFTERNOON...STORMS SHOULD BE PROGRESSIVE ENOUGH TO REDUCE THE THREAT FOR ADDITIONAL HEAVY RAINFALL. POSSIBLE SOME OF TONIGHTS FLOODING WILL BE REAGGREVATED BUT DO NOT EXPECT RAINFALL THIS AFTERNOON BE CREATE NEW FLOODING AND THEREFORE WILL NOT BE ISSUING A FLASH FLOOD WATCH. HIGH PRESSURE MOVES INTO THE STATE TONIGHT. FAIRLY UNSTABLE AIRMASS WILL REMAIN OVER NORTHERN IOWA WEDNESDAY AND THURSDAY AND WILL ONLY NEED A SMALL TRIGGER TO FIRE A FEW THUNDERSTORMS EACH DAY. GIVEN NORTHWEST FLOW ALOFT AND POTENTIAL FOR SHORTWAVES TO QUICKLY MOVE THROUGH THE FLOW CREATES ENOUGH UNCERTAINTY TO AT LEAST CARRY LOW POPS OVER THE NORTH. STRONG WARMING AT AROUND 800 MB THURSDAY WILL ESSENTIALLY CAP OF THE CENTRAL AND SOUTH AND THE REMAINDER OF THE AREA BY THURSDAY NIGHT. VERY WARM TEMPERATURES EXPECTED ON FRIDAY WITH THE THERMAL RIDGE ALOFT AND SOUTHWEST WINDS PROVIDING GOOD MIXING. GUIDANCE BECOMING MORE PROGRESSIVE WITH COLD FRONTAL ARRIVAL FRIDAY NIGHT AND BEING SOUTH OF THE AREA BY SATURDAY. HAVE INCREASED POPS IN RESPONSE TO THIS FRIDAY NIGHT AND DECREASED THEM SATURDAY AND SATURDAY NIGHT. ALSO HIGH TEMPERATURES OVER THE WEEKEND WILL BE COOLER WITH LESS HUMID CONDITIONS. && .AVIATION...08/06Z FRONTAL BOUNDARY WILL REMAIN ACTIVE OVER SOUTHERN IOWA THIS OVERNIGHT WITH NUMEROUS THUNDERSTORMS CONTINUING THROUGH 09Z THEN BECOMING SCATTERED. SOME FOG LIKELY THIS MORNING ESPECIALLY IN AREAS THAT HAD DECENT RAIN AMOUNTS. NEXT FRONTAL BOUNDARY WILL MOVE OUT OF THE DAKOTAS LATE THIS MORNING OVER NORTHERN IOWA THEN MOVE SOUTH DURING THE DAY. ADDITIONAL SCT THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON MAINLY NEAR DSM TO OTM. HIGH PRESSURE SETTLES IN DURING THE EVENING WITH SKIES CLEARING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...DONAVON
Hazardous weather outlook, Jul 8, 5:23 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT TUE JUL 8 2008 IAZ004>007-015>017-023-024-091030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 523 AM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. AN ISOLATED SEVERE STORM IS POSSIBLE. ADDTIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ025>028-033>039-044>049-057>059-070-071-091030- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 523 AM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING. A FEW ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED SEVERE STORM MAY OCCUR WITH THIS ACTIVITY WITH NICKEL SIZED HAIL AND 60 MPH WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDTIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SUNDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE ASSESSED WITH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ050-060>062-072>075-081>086-092>097-091030- TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 523 AM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE PRIMARY THREAT OCCURRING THIS AFTERNOON. A FEW NON SEVERE THUNDERSTORMS WILL LINGER THIS MORNING WITH THE MORE INTENSE ACTIVITY OCCURING AFTER THE NOON HOUR. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. ADDITIONAL HEAVY RAINFALL IS NOT ANTICIPATED HOWEVER MANY LOCATIONS RECEIVED 3 TO 5 INCHES OF RAIN MONDAY NIGHT AND ANY ADDITIONAL RAINFALL MAY CAUSE ADDITIONAL FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDTIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SUNDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE ASSESSED WITH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 1 PM TO 7 PM TODAY.
In the hours before
Local storm report, Jul 8, 4:13 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 5 E ALBIA 41.03N 92.71W
07/08/2008 MONROE IA LAW ENFORCEMENT
WATER FROM NEARBY CREEK COVERING OLD HIGHWAY 34. TIME
ESTIMATED.
&&
RKLocal storm report, Jul 8, 4:18 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD MELROSE 40.98N 93.05W
07/08/2008 MONROE IA LAW ENFORCEMENT
SUBSTANTIAL STREET FLOODING. TIME ESTIMATED.
&&
RKLocal storm report, Jul 8, 4:23 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD 5 W MARYSVILLE 41.18N 93.05W
07/08/2008 MARION IA LAW ENFORCEMENT
WATER OVER THE ROAD AT THE INTERSECTION OF 140TH AVENUE
AND VERMONT. TIME ESTIMATED.
&&
RKLocal storm report, Jul 8, 4:27 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD ALBIA 41.03N 92.80W
07/08/2008 MONROE IA LAW ENFORCEMENT
CAR STALLED IN WATER AT LOW LYING BRIDGE UNDERPASS JUST
NORTH OF TOWN. TIME ESTIMATED.
&&
RKLocal storm report, Jul 8, 4:48 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD 5 E BLOOMFIELD 40.75N 92.32W
07/08/2008 DAVIS IA LAW ENFORCEMENT
WATER FROM THE FOX RIVER COVERING PARTS OF COUNTY ROAD J
40.
&&
RKLocal storm report, Jul 8, 4:49 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 AM CDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD BLOOMFIELD 40.75N 92.42W
07/08/2008 DAVIS IA LAW ENFORCEMENT
1 TO 3 FEET OF WATER COVERING STREETS. TIME ESTIMATED.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
| Jul 7, 9:11 PM CDT | Areal Flood Advisory | DMX | Mahaska | 64 min |
| Jul 7, 9:58 PM CDT | Areal Flood Advisory | DMX | Wapello | 2 hr |
| Jul 7, 10:31 PM CDT | Areal Flood Advisory | DMX | Appanoose, Calhoun, Davis, Humboldt, Pocahontas, Wayne and 1 more | 10 days |
| Jul 7, 11:15 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 45 min |
| Jul 7, 11:57 PM CDT | Flash Flood Warning | DMX | Appanoose, Wayne | 98 min |
| Jul 8, 12:57 AM CDT | Flash Flood Warning | DMX | Clarke, Lucas, Marion, Monroe, Warren | 6 hr |
| Jul 8, 1:21 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wapello, Wayne | 6 hr |
| Jul 8, 2:35 AM CDT | River Flood Warning | DMX | Warren | 16 hr |
| Jul 8, 2:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 16 hr |
| Jul 8, 3:08 AM CDT | River Flood Warning | DMX | Madison, Warren | 35 hr |
| Jul 8, 6:32 AM CDT | River Flood Warning | DMX | Appanoose | 37 hr |
| Jul 8, 6:50 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 52 hr |
| Jul 8, 6:53 AM CDT | Areal Flood Warning | DMX | Monroe | 3 hr |
| Jul 8, 1:02 PM CDT | Areal Flood Warning | DMX | Marion | 24 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.